Ohio, 2005

Winter Storm in Ohio, January 16 to 17, 2005

January 16 to 17, 2005 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure moved northeast across the Ohio Valley. Cold west to northwest winds behind the low caused lake effect snow showers to develop in Northeast Ohio.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved northeast across the Ohio Valley. Cold west to northwest winds behind the low caused lake effect snow showers to develop in Northeast Ohio. This activity began during the predawn hours of the 16th and continued through midday on the 17th. The heaviest fell during the late afternoon and evening hours of the 16th when visibilities at times were near zero. Accumulations ranged from 6 to 8 inches in Geauga, southern Ashtabula and eastern Cuyahoga Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 16, 3:10 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 16, 3:10 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
310 AM EST SUN JAN 16 2005

.SHORT TERM (TODAY THROUGH MONDAY)...
LGT SNOW SPREADING NE WITH DEVELOPING INVERTED TROUGH. SHORT WAVE AT
H5 TO DIVE S OF OHIO RIVER SO THE BEST DYNAMIC ENERGY WILL PASS S OF
FCST AREA AND BEST ISENTROPIC LIFT OCCURS EARLY TODAY SOME OF WHICH
WILL GO INTO MOISTENING UP THE COLUMN - CONSIDERABLE VIRGA AT THIS
TIME. NO GULF MOISTURE INVOLVED AND CEILINGS COMING DOWN STRICTLY
THROUGH UVV/SATURATION. QPF WL NOT BE MUCH BUT WITH ARCTIC ARIMASS
WL LIKELY HAVE CLOSE TO 20:1 SNOW RATIO. WL TRY TO FINE SLICE FCST
TODAY WITH LITTLE ACCUM AT TOL TO 2-4 INCHES MILLERSBURG TO YTOWN
WHERE SYSTEM WL HAVE A CHANCE TO BECOME MORE MATURE AND BEST
FRONTOGENESIS OCCURS.

NO NEED FOR A WINTER STORM WARNING YET FOR 1 TO 3 INCHES OF SNOW IN
SNOWBELT. NO LAKE ENHANCED SNOW COMING OFF LAKE MICHIGAN WHICH LEADS
ME TO THINK THERE MAY NOT BE MUCH ENHANCEMENT OFF LAKE ERIE TODAY.
CONDITIONS WL DETRIORATE IN THE SNOWBELT ESPECIALLY BY MONDAY OVER
EXTREME NE OH/NW PA AS NEXT SHORT WAVE PLUNGES SWRD ACROSS LAKE
ERIE. SOME LIGHT SNOW MAY CONT EARLY TNGT BUT WL LIKELY BE A LULL AS
BOUNDRY WIND TURNS FROM N TO W AHEAD OF NEXT SHORT WAVE SO LAKE
EFFECT BANDS SHOULD HAVE A HARD TIME ORGANIZING UNTIL UNTIL SHEAR
ENDS AND WIND PHASES INTO W FLOW AHEAD OF SHORT WAVE EARLY MON MORN
THEN SHIFTS TO NW MONDAY AFTERNOON DRIVING SNOW INLAND. INVERSION
RISES WITH SYNOTPIC UVV AND VORT PROGGED TO CROSS CENTRAL LAKE ERIE
AND SOME IMPRESSIVE SQUALLS LIKELY. WL ISSUE LAKE EFFECT SNOW
WARNING FOR LATE TONIGHT AND MONDAY FOR SNOWBELT. TEMPS TODAY WL SEE
LITTLE RISE WITH ONSET OF PCPN AND CAA AND INCR N WIND. GUIDANCE
CURRENTLY RUNNING TOO COLD ON HOURLY TEMPS AND WL HAVE TO ADJUST FOR
NEARLY STEADY OR FALLING TEMPS BUT WILL TRY TO KEEP WORDING SIMPLE
AND STICK WITH HIGH TEMPS UPPER/TEENS/LWR 20S WORDING IN FORECAST.
GFS TEMP GUIDANCE SEEMS CLOSE TO MY FIRST GUESS AND IS BASICALLY A
COMPROMISE BETWENN NGM MOS AND ETA MOS.

&&

.LONG TERM (MONDAY NIGHT THRU SATURDAY)...
DID NOT ADJUST EXTENDED FCST MUCH AS CURRENT FCST SEEMS ON TRACK.
FOLLOWING IS EXTENDED DISCUSSION FROM SATURDAY AFTERNOON...

WILL STILL HOLD ONTO SNOW IN THE SNOW BELT MONDAY NIGHT BUT WILL
ALLOW FOR A DRY TUESDAY AS HIGH PRES BLDS IN.  ANOTHER SHOT OF SNOW
MID WEEK STARTING TUES NIGHT WITH WARM ADVN/ISENT LIFT AHEAD OF A
COLD FRONT...FOLLOWED BY LAKE ENHANCED SNOW WEDNESDAY NIGHT IN ITS
WAKE.  PERSISTENT COLD NWLY FLOW LATE WEEK WL KP SNOW SHOWERS IN THE
FCST SPCLY DWNWND OF THE LAKE.

&&

.AVIATION (06Z-06Z)...
AN UPPER LEVEL TROUGH CURRENTLY ACROSS EAST CENTRAL PLAINS WILL
SWEEP ACROSS THE OHIO/TENN VALLEY TODAY GRADUALLY SPREADING SNOW
ACROSS THE ENTIRE FORECAST AREA.  LITTLE SNOW ACCUMULATIONS ARE
EXPECTED WRN PORTIONS OF THE FORECAST AREA...WHILE THE GENERIC 1-3
INCH TOTALS ARE EXPECTED IN THE ERN HALF OF THE FORECAST AREA WITH
THE HIGHER AMOUNTS FURTHER SOUTH.  THE SNOW SHOULD BE ENDING WRN OH
BY EARLY AFT AND IN THE EAST AROUND 00Z.  HOWEVER AFTER THE UPPER
TROUGH SWINGS EAST 850 TEMPS OVER LAKE ERIE DROP TO -16C TO -18C AND
AFTER A SHORT LULL THE LAKE EFFECT SNOW WILL START IN THE SNOWBELT
IN EXTREME NE OHIO AND NW PA LATE IN FORECAST PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING LATE TNGT THRU MONDAY GEAUGA AND
ASHTABULA COUNTY OHZ013-014-089.
PA...LAKE EFFECT SNOW WARNING LATE TNGT THRU MON NW PA PAZ001-003.

&&

SHORT TERM..KOSARIK
LONG TERM...KOSARIK/TK
AVIATION...DJB

&&
Hazardous weather outlook, Jan 15, 6:42 AM EST, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
642 AM EST SAT JAN 15 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-161141-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
642 AM EST SAT JAN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
SOME RIVERS AND STREAMS REMAIN IN FLOOD. PLEASE REFER TO THE LATEST
RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
LAKE EFFECT SNOW WILL LIKELY DEVELOP SUNDAY NIGHT AND CONTINUE MONDAY
IN EXTREME NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. LOCALLY HEAVY
SNOW IS POSSIBLE. PLEASE CHECK THE FORECAST FOR THE LATEST
INFORMATION. SNOW IS LIKELY WEDNESDAY WITH A SMALL TO MODERATE
ACCUMULATION...MAINLY OVER NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Ashtabula

When
January 16, 6:00 AM EST to January 17, 3:00 PM EST
Where
Ashtabula forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Winter Storm, Cuyahoga

When
January 16, 6:00 AM EST to January 17, 3:00 PM EST
Where
Cuyahoga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

Winter Storm, Geauga

When
January 16, 6:00 AM EST to January 17, 3:00 PM EST
Where
Geauga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435068, 5435069, 5435070.